Flood, Windsor
- When
- May 14, 10:15 AM EST to May 15, 7:00 AM EST
- Where
- Windsor County, Countywide
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
A strong blocking pattern developed across the Eastern United States on the 12th and continued through the 14th. A vertically stacked low across the Great Lakes, with an highly amplified flow from the Gulf of Mexico and Tropical Atlantic, supplied copious amounts of moisture into the system as well as generated low pressure off the East Coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong blocking pattern developed across the Eastern United States on the 12th and continued through the 14th. A vertically stacked low across the Great Lakes, with an highly amplified flow from the Gulf of Mexico and Tropical Atlantic, supplied copious amounts of moisture into the system as well as generated low pressure off the East Coast. Heavy rainfall was focused across New York and southern Vermont on the 12th, then shifted into the central Connecticut River Valley, central Vermont and the northern Champlain Valley of Vermont on the 13th, before retrograding back into Windsor county Vermont by the 14th. Widespread rainfall totals in Windsor county were 3 to 6 inches with 3 inches in Bethel, 3.68 inches in Woodstock, 4.62 inches in Springfield and 6 inches in Cavendish.The end result was flooding and minor washouts on several roads in Woodstock, Ludlow, Chester, Proctorsville and Cavendish. The Williams River overflowed its banks and caused flooding along Route 103 between Ludlow and Chester, while the White and Ottaquechee Rivers experienced bankfull conditions and minor field flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 14, 8:51 AM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 951 AM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... QUICK UPDATE...MAINLY TO POPS TO REFLECT CURRENT RADAR TRENDS AND ORIENTATION OF RAIN BAND ACROSS AREA. AS PREDICTED YESTERDAY ...BAND HAS SHIFTED SLIGHTLY SOUTH AND WEST INTO SOUTHERN/WESTERN PORTIONS OF FA. HEAVY RAINFALL ACROSS WINDSOR COUNTY ON THE ORDER OF 2 TO 5 INCHES HAS PUSHED MANY SMALLER STREAMS AND RIVERS TO BANKFULL OR ABOVE...AND FLOOD WARNING WILL BE ISSUED ACCORDINGLY. OTHERWISE CURRENT WATCH WILL REMAIN AS IS FOR NOW. MORE LATER. && .PREV DISCUSSION... /ISSUED 433 AM EDT SUN MAY 14 2006/ SHORT TERM /TODAY THROUGH TUESDAY/... RAINFALL CONTINUES ACROSS THE CWA AS MOISTURE CONTINUES TO FEED IN ALONG A BAND ASSOCIATED W/ LOW OVER OHIO VALLEY. CURRENT ORIENTATION OF RAINBAND HAS PRECIP CURRENTLY MVG THRU CENTRAL VT AND MVG NW. BASED ON AREA RADAR/S...REDEVELOPMENT TO THE WEST WILL MV THRU CENTRAL MASS...AND AFFECT THE WESTERN HALF OF CWA WHICH IS CURRENTLY RECEIVING LITTLE TO NO RAIN. FOLLOWING GFS VS ETA WHICH HAS A BETTER HANDLE ON SETUP/MVMNT OF BANDED PRECIP...WHICH WILL CONTNUE INTO TNGT. SEE HYDRO SECTION BLW FOR FURTHER INFO. PRECIP DOES LET UP LATER TNGT INTO MON AS PRECIP LOSES INFLUENCE DUE TO LOW OVER OHIO VALLEY SHIFTING FURTHER SOUTH. THIS IN TURN ALLOWS THE SYSTEM TO GET FURTHER ENHANCED BY A LOW MVG THRU THE SE. THE RE-ENERGIZED LOW WILL MV NE INTO THE REGION MON THRU TUES FOR CHANCE AT SHOWERY PRECIP FOR THE REST OF SHORT TERM. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... DO NOT PLAN ON MAKING ANY CHANGES ATTM FOR THE EXTENDED PORTION OF FORECAST(00Z WEDNESDAY ONWARD). CUTOFF/VERT STACKED LOW PRESSURE REMAINS OVER THE CWA TUES NGT. BULK OF QPF FORECASTED WILL EAST AND NORTH...AWAY FROM CWA...SO MAIN INFLUENCE FROM THIS LOW INTO THURSDAY WILL BE WRAP-AROUND -RW. AREA WILL REMAIN CLOUDY DURING THIS TIME. MDLS HAVE NEXT LOW DIVING SOUTH ACROSS THE GREAT LKS REGION WED NGT...AND QUICKLY LIFTING NE INTO THE REGION...ON THE HEELS OF STAGNANT LOW WHICH WILL FINALLY MOVE EAST AWAY FROM REGION. THIS NEW LOW WILL CONTINUE CLDY INFLUENCE FOR REST OF EXTENDED...AS WELL AS CHANCE FOR SHOWERS. CURRENT FORECAST HAS THIS HANDLED. AVIATION... SATL IMAGERY AND OBSERVATIONS PINPOINT LOW PRESSURE AT THE SURFACE AND ALOFT OVR LOWER MICH ERLY THIS MORNING. THIS SYSTEM WILL MOVE SLOWLY TOWARD THE EAST-SOUTHEAST. BY LATE SUNDAY NIGHT...ONE CNTR WL BE OVER WEST VIRGINIA WITH THE ORIGINAL SYSTEM ANCHORED OVR WRN OHIO. RADAR SHOWS BANDS OF RAIN STREAMING FROM SE TO NW ACRS NH INTO VT ATTM...AND THIS SHUD CONT THRU TODAY IN THE CYC FLOW. HV INDCD OVC BTWN 15HND AND 3K FT WITH VSBY 5SM IN PERIODS OF RN. FROM THE ADIRONDACKS EAST ACRS VT THERE WL BE PDS OF LCLY HVY RN WITH VSBY AT TIMES REDUCED TO 2SM. THERE WL ALSO BE BRF BRKS IN THE CLDS AT TIMES IN THE LATE MRNG AND ERLY AFTN. AS WAS THE CASE YESTERDAY...HIR TRRN WL BE OBSCD IN PCPN AND CLDS. HYDROLOGY... WILL BE CONTINUING FLOOD WATCH OVER POTENTIAL AREAS AS RAINFALL RE-DEVELOPING AND WILL MV THRU WATCH AREAS INTO TNGT W/ POTENTIAL OF ANOTHER 1-2 OF RAINFALL OVER AFFECTED AREAS. AREAS OF CONCERN BEING WATCHED ARE THE WELLS RIVER AND CENTER RUTLAND GAGES WHERE RISES ALREADY DETECTED BUT FORECASTED TO STAY IN BANKS ATTM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH FOR VTZ008-010>012-019 UNTIL 8 PM SUNDAY. NY...FLOOD WATCH FOR NYZ034-035 UNTIL 8 PM SUNDAY. && SHORT TERM...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 556 AM EDT SUN MAY 14 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-151000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 556 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH CONTINUES IN EFFECT FOR TODAY INTO THIS EVENING FOR THE VERMONT COUNTIES OF RUTLAND...WINDSOR...ORANGE AND WASHINGTON AS WELL AS THE NEW YORK COUNTY OF ESSEX. PERIODS OF RAIN WILL FALL ACROSS THE AREA...AND THE RAIN MAY BE HEAVY AT TIMES FROM THE ADIRONDACKS EAST ACROSS ALL OF VERMONT. THERE IS THE POTENTIAL FOR 1 TO 2 INCHES OF RAIN...WITH SOME LOCALLY HIGHER AMOUNTS ACROSS THE EASTERN UPSLOPE REGIONS OF THE GREEN MOUNTAINS IN VERMONT AND THE ADIRONDACK MOUNTAINS IN NEW YORK. THERE WILL BE SOME RISES ON LOCAL STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS WILL CONTINUE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY FLOOD OR RAINFALL REPORTS WILL BE GREATLY APPRECIATED. SFH
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512524.